71600members
375679posts
cancel
Showing results for 
Search instead for 
Did you mean: 

Radiation pneumonitis and allergy to Tamoxifen

8 REPLIES 8
Sugal
Member

Radiation pneumonitis and allergy to Tamoxifen

DX last May. Lumpectomy July. 17 radiotherapies.  Went to Dr with pains across my shoulder blades. X-ray then called for CT scan on lungs then consultant said highly likely it was lung cancer.  Had VATs procedure (lung biopsy - 3 weeks of terrible pain afterwards!) and surgeon phoned with results to say biopsy clear but had pneumonitis.  No explanation why but hearing abut you, perhaps it's the Tamoxifen?  supposed to go back for another CT on lungs but can't risk the radiation of the scan causing more damage to my right breast which, if you read my previous posts, is grotesque - due to my body's reaction to radiation.  They need to remove my right breast but can't until infection clear, so I'm in limbo.  What are you taking instead of Tamoxifen.  I will be asking consultant if Tam can cause pneumonitis and I'm very breathless too. May have to rethink taking Tam.  What are you taking instead?

So sorry about your Dad - so, so difficult when you lose a parent, my heart goes out to you and I'm sending you the biggest hug.  Sue

Dorsetgirl
Member

Re: Radiation pneumonitis and allergy to Tamoxifen

Hi Stoic65, thanks for your message. Everything has been turned on its head as I am now waiting for a chest ct scan to see whether or not I have BOOP, a type of pneumonia that is hard to get rid of. It may be that I've had this all along, since Feb and not Pneumonitis or reaction to Tamoxifen, the doc isn't sure yet but hopefully will know more soon. I haven't started Exemestane yet as the lung problem needs sorting first and the next question is whether I restart Tamoxifen or not? I have also been offered an Oopherctomy, removal of my ovaries to take away the need for Zoladex but this is also on hold now until the lung problem is cleared. so many questions!

stoic65
Member

Re: Radiation pneumonitis and allergy to Tamoxifen

Hello there
I was very interested to read your post – thank goodness you are feeling better. It sounds like your mind is made up re the ovarian ablation, but just in case – I'm the same age as you, and am taking both tamoxifen and zoladex. Yes, there are night sweats and hot flushes – quite fierce ones sometimes, but they are controllable. I'm currently taking gabepentin (which I'm actually taking for nerve damage, caused during my op) but a side effect of this is that it calms down the sweats. Also, I've heard that sage is very good, though I've not yet tried that. I felt I'd rather take zoladex for a few years than have another op, but it's all down to personal choice.
I haven't yet started radiotherapy (very late since my op was at the beginning of April) and there is some question as to whether I will be able to stay on tamoxifen since I am bruising very badly. How are you getting on with the Exemestane?
Hope you have a long and happy life in your new home

Dorsetgirl
Member

Re: Radiation pneumonitis and allergy to Tamoxifen

Hi chichi, thanks for your post, nice to hear from someone! I am well again now, have moved house and seen both chest consultant and Onc. Interestingly the chest man wasn't too phased by my chest ct scan, as was my last Onc, so am on the mend there. Tamoxifen was def a suspect so am off it probably permanently now. Saw new Onc yesterday who has put me onto Exemestane, a drug normally given to post menopause women, I am 46. So options now are 5 years of new drug and Zoladex with all it's horrible side effects or the same drug plus having ovaries removed which I think I will have to opt for, can't be doing hot sweats for the next 5 years! My only concern at the mo is that all the hormone therapy drugs have the same side effects, so I may get lung problems with this drug too. Not looking forward to taking them so am giving the box a good looking at at the moment while I pluck up the courage, I do not want to go through those problems again. It did take a lot of convincing the docs that something other than the pneumonia was going on, 7 weeks of phone calls and appointments, I didnt really think too much about things, if I had known back in Feb what I was about to go through it would have terrified me. I just hope that the op to remove my ovaries doesn't come with too many comps want tto get on with life and haven't been able to do so for last year.

Chicci
Member

Re: Radiation pneumonitis and allergy to Tamoxifen

Hi Dorsetgirl
Sorry to hear you had such a bad time of it. My reaction to treatment was also apparently unusual - had bad time with radiotherapy and picked up staph infection at same time. Had battles with onc, radiotherapists etc to get thru the treatment and get antibs and survived to tell the tale.
It seems unfair that we have to battle while we are feeling so unwell but don't give up and make sure they take you seriously and that you get all the medication your body tells you you need.
They may try to tell you you are unusual in your reaction to things. I found that made me feel isoalted and as if it were somehow my fault! But it's not. Just a quick listen in the waiting room during radiotherapy made me realise that most of the others were experiencing unexpected pain/tiredness etc. I suspect you too are not alone in your reaction to treatment.
There have been a lot of chenges to this forum recently and people are finding it hard to post / find their way around and your post may not have been noticed yet by others who've had the same thing.
Let me know how you get on.
All best wishes
C xx

Dorsetgirl
Member

Re: Radiation pneumonitis and allergy to Tamoxifen

Hi, thanks for your words of support. Am now waiting to have full lung function test but been delayed by yet another chest infection. Also moving house! From one health authority to another just to add to the confusion. Never mind, am grateful that am cancer free, just got to deal with the rare side effects now, think I have confused all the Docs as had lots of things going on at once. Should be seeing new consultants within next 6 weeks, also having chest X-ray and the lung function test, will report back if anyone at allinterested.

Sam_BCC
Member

Re: Radiation pneumonitis and allergy to Tamoxifen

Hi Dorsetgirl

Welcome to the forum, as well as posting here you may also find it helpful to talk things through with one of the BCC trained members of staff on the helpline. Here you can share your feelings and concerns with someone who will offer you a listening ear as well as emotional support and practical information. The number to call is 0808 800 6000 and the lines are open Monday to Friday 9 to 5pm and Saturday 10 to 2pm.

Best wishes Sam, BCC Facilitator

katytc
Member

Re: Radiation pneumonitis and allergy to Tamoxifen

Hi Dorsetgirl,
I'm sorry I can't be of help but someone will be along soon, you have had a very bad time, hopefully now you have a diagnosis things will pick up for the better. Just wanted to wish you all the best for your appointment, fingers crossed xx

Dorsetgirl
Member

Radiation pneumonitis and allergy to Tamoxifen

Hi, new to forum. Was diagnosed Sept 11, early, ductal, nodes clear. Had radiotherapy in Nov/Dec, spared Chemo. Have since been diagnosed with Radiation Pneumonitis and possibly allergic to Tamoxifen. Symptoms were severe breathlessness, dry, unproductive cough and in case of Tam, an all over rash. Recent ct scan still showing inflammation of lungs. But when I came off Tam the breathlessness went almost immed. Waiting to see a chest consultant now as have history of asthma too which doesn't help. It didn't help that I also had pneumonia too but it took almost 8 wks to convince the Docs that something else was going on.

Anyone out there with similar story? Any advice or positive things to tell me? Had a bit of a rubbish year, lost my father to cancer in Feb.